Skip to content
On and Off Meds?
avatar
Chris_WebMD_Staff posted:
Do you take your meds or give your kids their meds on school breaks, or during the summer months, or do you take them off for that time period? Do you ever give yourself a break from your ADD/ADHD medications? How do you or your child adjust to the on again off again effect of medications?
Chrissy~

He who has hope has everything.
- Proverb
Reply
 
avatar
Avonlee responded:
I do indeed give my son a break from his patch during school breaks for one main reason...

He practically starves when he's is on the patch and we have to watch his weight very closely...

As much as I love how wonderful he behaves when he is on the patch, truth is I prefer him without it...so he only wears it on school days and no weekends...

I have asked my son if he likes being patch free better or not and he told me that if he has something going on like school he likes to wear the patch because it makes it easier to sit still...
 
avatar
alja66 replied to Avonlee's response:
Which medication is in the patch. My grandchildren live with me and both were recently diagnosed with ADHD. The patch was never even mentioned. I am concerned with the side effects of the medications. Namely, depression and insomnia. Aside from the loss of appetite, has your son had any other side effects?
 
avatar
NaNaLynnsMom replied to alja66's response:
My son also uses the Daytrana patch, he hasnt had any side effects at all and hes been taking it since summer of '11 he loves it cuz we put him in control of puttin it on and takin it off everyday...and he still eats good with it too
 
avatar
Boyzmomee replied to alja66's response:
You should also be concerned regarding the effects of not treating your grandchildren's ADHD which I can assure you may be substantial. I hope they received a thorough evaluation from a specialist.

My son has been on medication (pills) since he was age 6 and he is almost 15. He is on honor roll, a peer counselor, a teacher's aide in a class for severely handicapped students, a religious school aide, a Boy Scout and Fire Explorer.

I decided not to let him flounder.
 
avatar
ophilly responded:
My son has been on the Daytrana patch for 5 years now. He is 13 and 6ft./135lbs. so it has not affected his growth. I do give him breaks on the weekends, school holidays and during the summer break. He enjoys it because he feels more like himself and it allows him to eat like every other teenage boy. During school he cannot eat or drink (which has been a worry for me). He takes it off at 3pm and he still has enough in his system to do his homework. I find when going back on the patch after a break it takes a day or two for his body to adjust (trouble falling asleep, no appetite, headaches, nausea).

I've struggled since he was in 1st grade with the idea of ADHD medications and their symptoms. It took 3 yrs. for us to find a perfect match for him. During that time I had to watch him struggle and slip through the cracks of the school system.

Ultimately, it is most important for him to have improved self-esteem and success in his academic career. He has that chance now with the help of his fabulous doctor and Daytrana.
 
avatar
alja66 replied to Boyzmomee's response:
Your reply is very encouraging. I was all for putting my grandkids on meds until I started researching the side effects. My grandson already has had depressing, thus, my concern about the side effects. He is not hyperactive but does have attention problems in school. My granddaughter does not have attention problems in school but is hyper. Their mother (who does not live with them) is strongly opposed to giving either child meds. This is a very difficult situation as I live with them and she does not. Their father (my son) also lives with me and at first did not want to try mediciation. He has now changed his mind but his hands are tied. The children's mother also has to agree. The children and I are stuck in the middle.
 
avatar
alja66 replied to ophilly's response:
I am glad that your son is doing so well. My grandson is overweigth so if it helps him lose weight he would be very happy. On the other hand, my granddaughter is thin and it would be an issue. Is it because of the meds that your son cannot eat or drink during the day? I can understand why you would worry about that. I understand he feels more like himself off the meds. How does he feel about all of the side effects when he goes back on. I am afriad that if my grandchildren don't take the meds on the weekends they would not want to take them during the week.
 
avatar
alja66 replied to alja66's response:
I meant depression. Someone mentioned seeing a specialist. Both parents, myself and their teachers filled out questionnaires. From the questionnaires, their doctor diagnosed my grandson with ADD. My granddaugter could not be diagnosed from the questionnaire and saw a psychiatrist for 50 minutes. She diagnosed her with ADHD. I really don't feel that a 50 minute visit is enought to make that determination. We are going to see another psychiatrist.


Featuring Experts

My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

Helpful Tips

How Can You Get Most Out This Community?
Hello members, Welcome to the ADD/ADHD community! Please feel free to post or join in any discussions on this community. Useful ... More
Was this Helpful?
29 of 31 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.